• Previous Article
    Detecting phase transitions in collective behavior using manifold's curvature
  • MBE Home
  • This Issue
  • Next Article
    Global existence and uniqueness of classical solutions for a generalized quasilinear parabolic equation with application to a glioblastoma growth model
April  2017, 14(2): 421-435. doi: 10.3934/mbe.2017026

Global stability of a multistrain SIS model with superinfection

1. 

Bolyai Institute, University of Szeged, Aradi vértanúk tere 1., Szeged, H-6720, Hungary

2. 

Department of Mathematics, Waseda University, 3-4-1 Ohkubo, Shinjuku-ku, Tokyo 169-8555, Japan

3. 

Bolyai Institute, University of Szeged, Aradi vértanúk tere 1., Szeged, H-6720, Hungary

*Corresponding author: Attila Dénes

Dedicated to the memory of Professor Yoshiaki Muroya who passed away in 2015 after the submission of this paper

Received  October 07, 2015 Revised  August 10, 2016 Published  October 2016

In this paper, we study the global stability of a multistrain SIS model with superinfection. We present an iterative procedure to calculate a sequence of reproduction numbers, and we prove that it completely determines the global dynamics of the system. We show that for any number of strains with different infectivities, the stable coexistence of any subset of the strains is possible, and we completely characterize all scenarios. As an example, we apply our method to a three-strain model.

Citation: Attila Dénes, Yoshiaki Muroya, Gergely Röst. Global stability of a multistrain SIS model with superinfection. Mathematical Biosciences & Engineering, 2017, 14 (2) : 421-435. doi: 10.3934/mbe.2017026
References:
[1]

S. BiancoL. B. Shaw and I. B. Schwartz, Epidemics with multistrain interactions: The interplay between cross immunity and antibody-dependent enhancement, Chaos, 19 (2009), 043123.  doi: 10.1063/1.3270261.  Google Scholar

[2]

D. BicharaA. Iggidr and G. Sallet, Global analysis of multi-strains SIS, SIR and MSIR epidemic models, J. Appl. Math. Comput., 44 (2014), 273-292.  doi: 10.1007/s12190-013-0693-x.  Google Scholar

[3]

A. Dénes and G. Röst, Global stability for SIR and SIRS models with nonlinear incidence and removal terms via Dulac functions, Discrete Contin. Dyn. Syst. Ser. B, 21 (2016), 1101-1117.  doi: 10.3934/dcdsb.2016.21.1101.  Google Scholar

[4]

A. Dénes and G. Röst, Structure of the global attractors in a model for ectoparasite-borne diseases, BIOMATH, 1(2012), 1209256, 5 pp. doi: 10.11145/j.biomath.2012.09.256.  Google Scholar

[5]

A. Dénes and G. Röst, Global dynamics for the spread of ectoparasite-borne diseases, Nonlinear Anal. Real World Appl., 18 (2014), 100-107.  doi: 10.1016/j.nonrwa.2014.01.003.  Google Scholar

[6]

A. Dénes and G. Röst, Impact of excess mortality on the dynamics of diseases spread by ectoparasites, in: M. Cojocaru, I. S. Kotsireas, R. N. Makarov, R. Melnik, H. Shodiev, (Eds. ), Interdisciplinary Topics in Applied Mathematics, Modeling and Computational Science, Springer Proceedings in Mathematics & Statistics, 117 (2015), 177-182. doi: 10.1007/978-3-319-12307-3_25.  Google Scholar

[7]

T. Faria and Y. Muroya, Global attractivity and extinction for Lotka-Volterra systems with infinite delay and feedback controls, Proc. Roy. Soc. Edinburgh Sect. A, 145 (2015), 301-330.  doi: 10.1017/S0308210513001194.  Google Scholar

[8]

S. KryazhimskiyU. DieckmannS. A. Levin and J. Dushoff, On state-space reduction in multi-strain pathogen models, with an application to antigenic drift in influenza A, PLoS Comput. Biol., 3 (2007), 1513-1525.  doi: 10.1371/journal.pcbi.0030159.  Google Scholar

[9]

M. Martcheva, A non-autonomous multi-strain SIS epidemic model, J. Biol. Dyn., 3 (2009), 235-251.  doi: 10.1080/17513750802638712.  Google Scholar

[10]

M. A. Nowak, Evolutionary Dynamics, The Belknap Press of Harvard University Press, Cambridge, MA, 2006.  Google Scholar

[11]

H. R. Thieme, Asymptotically autonomous differential equations in the plane, Rocky Mountain J. Math., 24 (1994), 351-380.  doi: 10.1216/rmjm/1181072470.  Google Scholar

show all references

References:
[1]

S. BiancoL. B. Shaw and I. B. Schwartz, Epidemics with multistrain interactions: The interplay between cross immunity and antibody-dependent enhancement, Chaos, 19 (2009), 043123.  doi: 10.1063/1.3270261.  Google Scholar

[2]

D. BicharaA. Iggidr and G. Sallet, Global analysis of multi-strains SIS, SIR and MSIR epidemic models, J. Appl. Math. Comput., 44 (2014), 273-292.  doi: 10.1007/s12190-013-0693-x.  Google Scholar

[3]

A. Dénes and G. Röst, Global stability for SIR and SIRS models with nonlinear incidence and removal terms via Dulac functions, Discrete Contin. Dyn. Syst. Ser. B, 21 (2016), 1101-1117.  doi: 10.3934/dcdsb.2016.21.1101.  Google Scholar

[4]

A. Dénes and G. Röst, Structure of the global attractors in a model for ectoparasite-borne diseases, BIOMATH, 1(2012), 1209256, 5 pp. doi: 10.11145/j.biomath.2012.09.256.  Google Scholar

[5]

A. Dénes and G. Röst, Global dynamics for the spread of ectoparasite-borne diseases, Nonlinear Anal. Real World Appl., 18 (2014), 100-107.  doi: 10.1016/j.nonrwa.2014.01.003.  Google Scholar

[6]

A. Dénes and G. Röst, Impact of excess mortality on the dynamics of diseases spread by ectoparasites, in: M. Cojocaru, I. S. Kotsireas, R. N. Makarov, R. Melnik, H. Shodiev, (Eds. ), Interdisciplinary Topics in Applied Mathematics, Modeling and Computational Science, Springer Proceedings in Mathematics & Statistics, 117 (2015), 177-182. doi: 10.1007/978-3-319-12307-3_25.  Google Scholar

[7]

T. Faria and Y. Muroya, Global attractivity and extinction for Lotka-Volterra systems with infinite delay and feedback controls, Proc. Roy. Soc. Edinburgh Sect. A, 145 (2015), 301-330.  doi: 10.1017/S0308210513001194.  Google Scholar

[8]

S. KryazhimskiyU. DieckmannS. A. Levin and J. Dushoff, On state-space reduction in multi-strain pathogen models, with an application to antigenic drift in influenza A, PLoS Comput. Biol., 3 (2007), 1513-1525.  doi: 10.1371/journal.pcbi.0030159.  Google Scholar

[9]

M. Martcheva, A non-autonomous multi-strain SIS epidemic model, J. Biol. Dyn., 3 (2009), 235-251.  doi: 10.1080/17513750802638712.  Google Scholar

[10]

M. A. Nowak, Evolutionary Dynamics, The Belknap Press of Harvard University Press, Cambridge, MA, 2006.  Google Scholar

[11]

H. R. Thieme, Asymptotically autonomous differential equations in the plane, Rocky Mountain J. Math., 24 (1994), 351-380.  doi: 10.1216/rmjm/1181072470.  Google Scholar

[1]

Toshikazu Kuniya, Yoshiaki Muroya. Global stability of a multi-group SIS epidemic model for population migration. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 1105-1118. doi: 10.3934/dcdsb.2014.19.1105

[2]

Jia-Feng Cao, Wan-Tong Li, Fei-Ying Yang. Dynamics of a nonlocal SIS epidemic model with free boundary. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 247-266. doi: 10.3934/dcdsb.2017013

[3]

Fei-Ying Yang, Wan-Tong Li. Dynamics of a nonlocal dispersal SIS epidemic model. Communications on Pure & Applied Analysis, 2017, 16 (3) : 781-798. doi: 10.3934/cpaa.2017037

[4]

Shouying Huang, Jifa Jiang. Global stability of a network-based SIS epidemic model with a general nonlinear incidence rate. Mathematical Biosciences & Engineering, 2016, 13 (4) : 723-739. doi: 10.3934/mbe.2016016

[5]

Hongying Shu, Xiang-Sheng Wang. Global dynamics of a coupled epidemic model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1575-1585. doi: 10.3934/dcdsb.2017076

[6]

Wenzhang Huang, Maoan Han, Kaiyu Liu. Dynamics of an SIS reaction-diffusion epidemic model for disease transmission. Mathematical Biosciences & Engineering, 2010, 7 (1) : 51-66. doi: 10.3934/mbe.2010.7.51

[7]

Yijun Lou, Xiao-Qiang Zhao. Threshold dynamics in a time-delayed periodic SIS epidemic model. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 169-186. doi: 10.3934/dcdsb.2009.12.169

[8]

Jinlong Bai, Xuewei Ju, Desheng Li, Xiulian Wang. On the eventual stability of asymptotically autonomous systems with constraints. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 4457-4473. doi: 10.3934/dcdsb.2019127

[9]

Yukihiko Nakata, Yoichi Enatsu, Yoshiaki Muroya. On the global stability of an SIRS epidemic model with distributed delays. Conference Publications, 2011, 2011 (Special) : 1119-1128. doi: 10.3934/proc.2011.2011.1119

[10]

Wei Ding, Wenzhang Huang, Siroj Kansakar. Traveling wave solutions for a diffusive sis epidemic model. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1291-1304. doi: 10.3934/dcdsb.2013.18.1291

[11]

David Greenhalgh, Yanfeng Liang, Xuerong Mao. Demographic stochasticity in the SDE SIS epidemic model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (9) : 2859-2884. doi: 10.3934/dcdsb.2015.20.2859

[12]

Toshikazu Kuniya, Mimmo Iannelli. $R_0$ and the global behavior of an age-structured SIS epidemic model with periodicity and vertical transmission. Mathematical Biosciences & Engineering, 2014, 11 (4) : 929-945. doi: 10.3934/mbe.2014.11.929

[13]

Yan-Xia Dang, Zhi-Peng Qiu, Xue-Zhi Li, Maia Martcheva. Global dynamics of a vector-host epidemic model with age of infection. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1159-1186. doi: 10.3934/mbe.2017060

[14]

Aili Wang, Yanni Xiao, Robert A. Cheke. Global dynamics of a piece-wise epidemic model with switching vaccination strategy. Discrete & Continuous Dynamical Systems - B, 2014, 19 (9) : 2915-2940. doi: 10.3934/dcdsb.2014.19.2915

[15]

C. Connell McCluskey. Global stability of an $SIR$ epidemic model with delay and general nonlinear incidence. Mathematical Biosciences & Engineering, 2010, 7 (4) : 837-850. doi: 10.3934/mbe.2010.7.837

[16]

Xiaomei Feng, Zhidong Teng, Kai Wang, Fengqin Zhang. Backward bifurcation and global stability in an epidemic model with treatment and vaccination. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 999-1025. doi: 10.3934/dcdsb.2014.19.999

[17]

Gang Huang, Edoardo Beretta, Yasuhiro Takeuchi. Global stability for epidemic model with constant latency and infectious periods. Mathematical Biosciences & Engineering, 2012, 9 (2) : 297-312. doi: 10.3934/mbe.2012.9.297

[18]

Geni Gupur, Xue-Zhi Li. Global stability of an age-structured SIRS epidemic model with vaccination. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 643-652. doi: 10.3934/dcdsb.2004.4.643

[19]

Deqiong Ding, Wendi Qin, Xiaohua Ding. Lyapunov functions and global stability for a discretized multigroup SIR epidemic model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 1971-1981. doi: 10.3934/dcdsb.2015.20.1971

[20]

Yongli Cai, Yun Kang, Weiming Wang. Global stability of the steady states of an epidemic model incorporating intervention strategies. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1071-1089. doi: 10.3934/mbe.2017056

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (20)
  • HTML views (4)
  • Cited by (0)

Other articles
by authors

[Back to Top]